FQ Safety Label Updated to Highlight Risk of Blood Glucose Issues, Psychiatric Reactions

Debra E. Boxwell, PharmD
Published Online: Friday, October 26th, 2018
The US Food and Drug Administration (FDA) is reminding health care professionals who prescribe and dispense antibiotics that there are recent safety labeling changes for systemic fluoroquinolones. The purpose of the new prescribing information is to strengthen and clarify previous label warnings about the risks for serious blood sugar disturbances and psychiatric side effects associated with these medications. The changes are summarized below:
  • Although warnings about both high and low blood sugar were included in most previous fluoroquinolone labels, a goal for the new labeling is to more consistently communicate this risk for all systemic fluoroquinolones. The FDA has also informed drug sponsors that the new labeling must note that fluoroquinolone-induced low blood sugar levels can lead to hypoglycemic coma, particularly in older people and patients with diabetes who are already taking medications to reduce blood sugar.
  • For clearer communication about adverse psychiatric reactions to systemic fluoroquinolones, the FDA instructed sponsors to list these adverse events under a separate subsection of the drug’s label. The new labeling instructs sponsors to add 6 new psychiatric adverse events: Three of them—nervousness, agitation, and disorientation—were only listed in some of the previous labels. The other 3 new psychiatric events—disturbance in attention, memory impairment, and delirium—are new to the labeling for all systemic fluoroquinolones.
In July 2018, the FDA issued a Drug Safety Communication (DSC) providing detailed information that supports the issue of new safety labeling changes.The DSC also advises practitioners to alert patients of the symptoms of hypoglycemia, to carefully monitor these patient’s blood glucose levels, and to discuss with them what to do if they have symptoms of hypoglycemia. Based on this DSC, we are also advising practitioners to inform patients about the risk of psychiatric adverse reactions that can occur after just one fluoroquinolone dose. Patients should immediately stop fluoroquinolone treatment if they experience central nervous system side effects, including any of the psychiatric adverse reactions. If blood glucose disturbances arise, the FDA advises a switch to a nonfluoroquinolone antibiotic, if possible. Pharmacists should be aware that the FDA advises prescribers to stop fluoroquinolone treatment immediately and switch their patient to a nonfluoroquinolone antibiotic if he or she reports serious side effects involving the tendons, muscles, joints, or nerves.

When dispensing any fluoroquinolone, it’s important for pharmacists to remember that the FDA also requires that patients receive a Medication Guide to inform them about the risks from the medication, which is required at the time of dispensing. Pharmacists are encouraged to explain the importance of the Medication Guide to patients. FDA’s labeling changes also apply to the medication guides for the entire class of fluoroquinolones. The FDA strongly encourages pharmacists to talk with patients about these potential risks.

In July 2016, FDA issued a drug safety communication and required labeling changes for fluoroquinolones warning about their association with disabling and potentially permanent side effects of the tendons, muscles, joints, nerves, and central nervous system that can occur together in the same patient.2 As a result, for all fluoroquinolones, the FDA required a change to the FDA's strongest warning, a Boxed Warning, and other labeling changes, including changes to the patient Medication Guide.

These recent safety issues mark another reminder for pharmacists of the known adverse effects that can occur in patients treated with fluoroquinolones. These latest warnings in the new labeling add to other risks of phototoxicity, nephrotoxicity, seizures and other CNS disturbances, tendonitis, gastrointestinal effects, prolonged QTc interval and torsade de pointes, and hypersensitivity reactions. Pharmacists are strongly encouraged to be selective when recommending the use of fluoroquinolones and to consider alternative agents when possible. Since 2016, the FDA has advised that the serious risk of side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with acute sinusitis, acute bronchitis, and uncomplicated urinary tract infections who have other treatment options—and that for patients with these conditions, fluoroquinolones should be reserved for those who do not have alternative treatment options.

As a reminder, the group of fluoroquinolones affected by these labeling changes are the systemic (injection and oral) preparations of levofloxacin (Levaquin), ciprofloxacin (Cipro and Cipro extended release), moxifloxacin (Avelox), ofloxacin (Floxin), gemifloxacin (Factive) and delafloxacin (Baxdela). See FDA’s Drugs@FDA to search any fluoroquinolone and access the drug’s complete labeling information.

Fluoroquinolones are an important treatment option for some serious bacterial infections—such as certain types of bacterial pneumonia—when the benefits of these drugs outweigh the risks. Therefore, they should remain available as a therapeutic option. FDA remains committed to keeping information about these products current to ensure that health care professionals and patients can make an informed decision about their use.

Debra E. Boxwell, PharmD, is a Safety Evaluator in the FDA’s Office of Surveillance and Epidemiology.


References
  1. FDA reinforces safety information about serious low blood sugar levels and mental health side effects with fluoroquinolone antibiotics; requires label changes [safety announcement]. Silver Spring, MD. FDA website; July 10, 2018; https://www.fda.gov/Drugs/DrugSafety/ucm611032.htm. Accessed October 22, 2018.  
  2. FDA Drug Safety Communication: FDA updates warnings for oral and injectable fluoroquinolone antibiotics due to disabling side effects [safety announcement]. Silver Spring, MD. FDA website; July 26, 2016; https://www.fda.gov/Drugs/DrugSafety/ucm511530.htm. Accessed October 22, 2018.  


Current Issue

The Educated Patient

Kristen Marjama, DNP, APRN-BC
Although the rate of foot and leg amputation has greatly declined over the past 2 decades, increasing awareness for macrovascular and microvascular complications of diabetes is essential because diabetes is the leading cause of lower-limb amputations in the United States.
Kristen Marjama, DNP, FNP-BC
Gluten proteins found in barley, rye, and wheat trigger systemic injury primarily to the small intestine, but they can also affect the joints, liver, skin, uterus, and other organs.
Kristen Marjama, DNP, FNP-BC
It is that time of year again, when health care providers see an increase in patient volume because no one has time to be sick.
Sara Marlow, MSN, RN, PHN, FNP-C
Sunburn is still a major health issue that can be prevented.
$vacMongoViewPlus$ $vAR$
Contemporary Clinic
MJH Associates
American Journal of Managed Care
Cure
MD Magazine
ONCLive
OTCGuide
Pharmacy Times
Specialty Pharmacy Times
Targeted Oncology
About Us
Advertise
Careers
Contact Us
Feedback
Privacy
Terms & Conditions
Pharmacy Healthcare & Communications, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-257-0701

Copyright Contemporary Clinic 2018
Pharmacy Healthcare & Communications, LLC. All Rights Reserved.